To the Editor:—
We read with much interest the recent Special Article by John et al. 1They reviewed in detail recent progress in the mechanism of how anesthetics suppress consciousness, and they proposed their hypothesis to explain the effects of anesthetics that cause loss of consciousness. We have two questions.
First, they write that depression of the ascending reticular activating system leads to block of thalamo-cortico-thalamo-cortical reverberations and perception (γ decrease) in their hypothesis of step 4. Actually, a number of recent articles have suggested that γ waves generated by the neocortex and thalamus may be responsible for perception and consciousness.2However, as to the thalamo-cortico-thalamo-cortical reverberations, it would not be blocked even at the surgical level of anesthesia. At the surgical level of anesthesia, the spindle wave, whose rhythm is generated by thalamic reticular nuclei and thalamo-cortico-thalamo-cortical reverberations,3,4becomes dominant in isoflurane, sevoflurane, or propofol anesthesia. We previously reported that quadratic phase coupling was significantly increased during isoflurane or sevoflurane anesthesia,5and that was caused by some specific rhythm source that dominates both hemispheres.6In this point of view, we think that blocking of thalamo-cortico-thalamo-cortical reverberations would not always be included in the “anesthetic cascade.”
Second, they showed changes of the power spectrum at several stages of anesthesia. In their data, δ power at loss of consciousness was much greater than that at just before recovery of consciousness and even greater than that at maintenance of anesthesia. This would be quite strange, because the physiologic state just after loss of consciousness would be the same as that just before recovery of consciousness. Large δ waves are often observed transiently when intravenous anesthetic, such as propofol or thiopental, is administered as a bolus. But such electroencephalographic change is not observed when the concentration of anesthetic is gradually increased. We speculate the emergence of large δ waves are caused by inhomogeneous distribution of anesthetic in the brain and would not reflect the level of consciousness adequately. Actually, a large δ wave is sometimes observed when intense noxious stimuli is added under a certain level of anesthesia, which is known as the “paradoxical arousal” phenomemon.7In such a situation, we could not estimate the level of consciousness from the electroencephalogram. Finally, we should take the speed of drug administration into account to investigate the relation between level of consciousness and electroencephalographic changes.
*Osaka University Graduate School of Medicine, Osaka, Japan. email@example.com